Alert archive / Massachusetts / Special Weather Statements in 2021
Special Weather Statement, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this special weather statement at Jan 23, 2021, 6:43 AM EST for Essex County, Middlesex County, Suffolk County, Massachusetts. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 23, 2021, 6:43 AM EST (11:43 UTC)
- Expired
- Jan 23, 2021, 7:45 AM EST
- In force
- 62 min
- Issued by
- NWS Boston/Norton, MA
Counties Essex County, MA, Middlesex County, MA, Suffolk County, MA
The radar
The Boston radar (KBOX), 68 km from the middle of the area, began a volume at 11:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Chatham, MA (KCHH), launched 00:00Z, 11.7 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1124 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
694
WWUS81 KBOX 231143
SPSBOX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Boston/Norton MA
643 AM EST Sat Jan 23 2021
MAZ004>007-014>016-026-231245-
Northwest Middlesex County-Eastern Essex-Suffolk-Central Middlesex
County-Eastern Norfolk-Western Essex-Northern Worcester-Southeast
Middlesex-
643 AM EST Sat Jan 23 2021
...Brief heavy snow showers to affect the North Shore and Metro
Boston...
At 640 AM EST...A band of locally heavy snow showers was along a
line extending from Essex to near Chelmsford to near Townsend, and
was moving southeast at 20 mph.
Expect a brief reduction in visibility as low as one mile, with up
to an inch of new snow as these snow showers move through.
Locations impacted include...
Boston, Lowell, Cambridge, Quincy, Lynn, Nashua, Newton, Lawrence,
Somerville, Haverhill, Waltham, Malden, Brookline, Medford, Revere,
Peabody, Methuen, Arlington, Everett and Salem.
Road conditions can deteriorate quickly in wintry weather. Slow down
and avoid braking suddenly.
&&
LAT...LON 4270 7083 4264 7076 4269 7063 4264 7059
4253 7078 4256 7078 4254 7090 4254 7087
4242 7091 4246 7094 4241 7099 4234 7087
4224 7097 4236 7148 4271 7179 4270 7129
4279 7081
TIME...MOT...LOC 1140Z 320DEG 16KT 4264 7074 4257 7134 4266 7167
$$
LocontoWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Jan 23, 4:16 AM EST, 2 hours 27 minutes earlier.
Area forecast discussion, Jan 23, 4:16 AM EST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
416 AM EST Sat Jan 23 2021
.SYNOPSIS...
A cold and blustery weekend with possible sub-zero wind chills
by Sunday morning. Winds slacken on Sunday night as high
pressure builds into Southern New England through Monday night.
A system passing to our south may bring a minor accumulation of
snow south of the Massachusetts Turnpike on Tuesday. High
pressure then becomes re-established for most of the workweek,
with temperatures around seasonable levels. A coastal low near
the mid-Atlantic waters on Thursday may brush our far southern
areas or pass far enough south to be a miss.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
The core of a high pressure remains to our west today. While
this high should be close enough to keep our weather mainly dry,
it will not be quite close enough to force winds to diminish. In
fact, expecting the opposite effect where the modest cold air
advection will increase the gradient wind across southern New
England, especially this afternoon.
Temperatures will be below normal today, with most areas not
getting out of the 20s.
Cannot rule out a few snow showers or flurries this morning,
especially towards the east coast.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
Not much change in conditions tonight into Sunday. Still gusty
winds and turning sharply colder compared to what we have been
most of this month. Minimum wind chill temperatures tonight below
zero across most of southern New England. Not low enough where
am thinking we would need a Wind Chill Advisory. Thinking we
could see some isolated gusts up to Wind Advisory strength
across the outer Cape tonight. Will let the next shift
reevaluate.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Highlights...
* Dry weather prevails through Monday night under high pressure.
* Light-accumulating snow mainly across western MA, CT into southern
RI Tues as system passes to our south.
* High pressure returns for mid to late week with mainly dry
weather; do have to monitor coastal storminess near the mid-
Atlantic region Thurs that may brush our southern areas but not a
sure bet.
Details:
Sunday Night into Monday:
High pressure over the Appalachians continues to build east into our
area Sunday night, and remains established across Southern New
England through Mon night.
For Sunday night, we should see slackening NW wind speeds early,
taking longer to occur across eastern coastal MA. Good radiational
cooling seems likely, especially our interior areas where winds
will ease sooner than areas further east. MOS ordinarily would
do fairly well in such a pattern for temperatures, but may be
too cold given its assumptions that there is a snowpack; so for
lows I utilized an NBM/MOS blend to not go quite as low as MOS
would reflect. Brings lows mainly into the low-mid teens, with
single digits across parts of the Pioneer Valley and into the
Berkshires.
High pressure continues to govern on Mon, with full sun turning
filtered late in the day. By evening, most areas should trend OVC in
terms of sky cover. Under modest northerly winds which should turn
more NNE/NE by Mon night, showed upper 20s to upper 30s highs with
lows mid teens to lower 20s.
Tuesday into Tuesday Night:
Primary low pressure at 12z Tues over IL/IN, associated with a 500
mb shortwave trough which rounds the northwest periphery of a ridge
axis over the coastal southeast CONUS. Shortwave aloft more or less
shears out as it nears the mid-Atlantic/lower Hudson Valley region
on Tues, with secondary coastal development taking shape later Tues
into Tues night.
00z guidance suite seems to be coming into better agreement on what
is appearing to be a light-accumulating snow for Tues into Tues
evening. Of the deterministic guidance, the GFS is the furthest
north and also packs a little more QPF than the ECMWF and the
Canadian GEM. Shearing vort energy, limited QPF, a progressive
system and high pressure to our northeast supplying dry air are also
limiting factors for more appreciable accumulating snows. Opted for
Chance-level PoPs across CT into western MA where the best chance
for limited/minor accumulation may be on Tues with up to a couple
inches of snow here, tapering to slight chance further to the north
and east. NBM-based snow probs also support a light/minor
accumulation of snow mainly into CT, western MA and central/southern
RI. Drier air eventually wins out and shifts precip axis into our
far southern waters Tues night.
Highs mid 20s to the lower-mid 30s on Tues, with lows mid teens to
mid 20s.
Wednesday into Wednesday Night:
High pressure to re-build back into SNE for midweek. Despite dry
weather, still some RH left behind supporting partly to mostly
cloudy conditions and onshore NE flow. Highs upper 20s to the mid
upper 30s with lows upper teens to mid 20s.
Thursday into Friday:
Models showing a deepening cyclone near the coastal mid-Atlantic and
Carolinas on Thurs, moving eastward mainly south of 40N latitude. It
remains to be seen if SNE will see any (fringe) impacts from this
progged cyclone, as there's significant latitudinal spread in low
centers. In terms of the operational models, the ECMWF is furthest
south and would offer a continuation of dry northerly flow. The GEM
and more so the GFS (furthest north/somewhat closer to SNE) would
bring precip to our southern roughly third of the forecast area.
Will need to keep tabs on this system and its developments, but
at the moment ensembles presently support a miss or at worst a
glancing blow to our southern areas.
System pulls away Thurs night with high pressure building back in
for Friday supporting dry weather.
Temperatures project around seasonable levels for late-week.
&&
.AVIATION /09Z SATURDAY THROUGH WEDNESDAY/...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Today through Sunday: High confidence.
Mainly VFR, except for isolated MVFR during periods of snow this
morning. Strong gusty NW winds developing today, and lingering
through Sunday.
KBOS TAF...High confidence in TAF.
KBDL TAF...High confidence in TAF.
Outlook /Sunday Night through Wednesday/...
Sunday Night: VFR. Windy with gusts up to 35 kt.
Monday: VFR. Breezy.
Monday Night: Mainly VFR, with local IFR possible. Slight
chance SN.
Tuesday: Mainly VFR, with areas IFR possible. Breezy. Chance
SN.
Tuesday Night: Mainly VFR, with local IFR possible. Breezy.
Slight chance SN.
Wednesday: VFR.
&&
.MARINE...
Gusty west to northwest winds develop across the waters and
linger through Sunday. Gale Warnings remain in effect through
Sunday evening. The air will be cold enough where there is a
concern for freezing spray across most of the coastal waters
into Sunday. Decided to issue Freezing Spray Advisories for
portions of the eastern coastal waters tonight due to the
possibility of moderate freezing spray. Threat of freezing spray
diminishes some during the day Sunday.
Outlook /Sunday Night through Wednesday/...
Sunday Night: Low risk for gale force winds with gusts up to
35 kt. Areas of rough seas. Freezing spray.
Monday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Monday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Local visibility 1 to 3 nm.
Tuesday: Winds less than 25 kt. Seas locally approaching 5 ft.
Chance of rain, slight chance of snow. Visibility 1 to 3 nm.
Tuesday Night: Winds less than 25 kt. Areas of seas approaching
5 ft. Local visibility 1 to 3 nm.
Wednesday: Winds less than 25 kt. Seas up to 5 ft.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Freezing Spray Advisory from 9 PM this evening to 7 AM EST
Sunday for ANZ231>234.
Gale Warning from 1 PM this afternoon to 6 PM EST Sunday for
ANZ230>237-250-251-254>256.
Freezing Spray Advisory from 9 PM this evening to 10 AM EST
Sunday for ANZ251.
&&
SYNOPSIS...Belk/Loconto
NEAR TERM...Belk
SHORT TERM...Belk
LONG TERM...Loconto
AVIATION...Belk/Loconto
MARINE...Belk/LocontoHazardous weather outlook, Jan 23, 4:52 AM EST, 1 hour 51 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 452 AM EST Sat Jan 23 2021 CTZ002>004-MAZ002>006-008>014-017-018-026-RIZ001-003-241000- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Western Hampshire MA-Western Hampden MA- Eastern Hampshire MA-Eastern Hampden MA-Southern Worcester MA- Western Norfolk MA-Southeast Middlesex MA-Northern Bristol MA- Western Plymouth MA-Northern Middlesex MA-Northwest Providence RI- Western Kent RI- 452 AM EST Sat Jan 23 2021 This Hazardous Weather Outlook is for northern Connecticut, central Massachusetts, eastern Massachusetts, northeastern Massachusetts, southeastern Massachusetts, western Massachusetts and northern Rhode Island. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MAZ007-015-016-019>024-RIZ002-004>008-241000- Eastern Essex MA-Suffolk MA-Eastern Norfolk MA-Eastern Plymouth MA- Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA- Nantucket MA-Southeast Providence RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 452 AM EST Sat Jan 23 2021 This Hazardous Weather Outlook is for eastern Massachusetts, northeastern Massachusetts, southeastern Massachusetts, northern Rhode Island and southern Rhode Island. .DAY ONE...Today and tonight. Portions of the coast may require a Wind Advisory later today into tonight for wind gusts around 45 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230-235>237-254>256-241000- Boston Harbor-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 452 AM EST Sat Jan 23 2021 ...GALE WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 6 PM EST SUNDAY... This Hazardous Weather Outlook is for Massachusetts coastal waters and Rhode Island coastal waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ251-241000- Massachusetts Bay and Ipswich Bay- 452 AM EST Sat Jan 23 2021 ...GALE WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 6 PM EST SUNDAY... ...FREEZING SPRAY ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 10 AM EST SUNDAY... This Hazardous Weather Outlook is for Massachusetts coastal waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. Freezing Spray Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. Freezing Spray Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ250-241000- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary- 452 AM EST Sat Jan 23 2021 ...GALE WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 6 PM EST SUNDAY... ...FREEZING SPRAY ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 10 AM EST SUNDAY... This Hazardous Weather Outlook is for Massachusetts coastal waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. Freezing Spray Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. Freezing Spray Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ231>234-241000- Cape Cod Bay-Nantucket Sound-Vineyard Sound-Buzzards Bay- 452 AM EST Sat Jan 23 2021 ...GALE WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 6 PM EST SUNDAY... ...FREEZING SPRAY ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 7 AM EST SUNDAY... This Hazardous Weather Outlook is for Massachusetts coastal waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. Freezing Spray Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. Freezing Spray Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/us.nationalweatherservice.boston.gov You can follow us on Twitter at @NWSBoston
In the hours before
Special weather statement, Jan 23, 6:43 AM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Boston/Norton MA
643 AM EST Sat Jan 23 2021
MAZ004>007-014>016-026-231245-
Northwest Middlesex County-Eastern Essex-Suffolk-Central Middlesex
County-Eastern Norfolk-Western Essex-Northern Worcester-Southeast
Middlesex-
643 AM EST Sat Jan 23 2021
...Brief heavy snow showers to affect the North Shore and Metro
Boston...
At 640 AM EST...A band of locally heavy snow showers was along a
line extending from Essex to near Chelmsford to near Townsend, and
was moving southeast at 20 mph.
Expect a brief reduction in visibility as low as one mile, with up
to an inch of new snow as these snow showers move through.
Locations impacted include...
Boston, Lowell, Cambridge, Quincy, Lynn, Nashua, Newton, Lawrence,
Somerville, Haverhill, Waltham, Malden, Brookline, Medford, Revere,
Peabody, Methuen, Arlington, Everett and Salem.
Road conditions can deteriorate quickly in wintry weather. Slow down
and avoid braking suddenly.
&&
LAT...LON 4270 7083 4264 7076 4269 7063 4264 7059
4253 7078 4256 7078 4254 7090 4254 7087
4242 7091 4246 7094 4241 7099 4234 7087
4224 7097 4236 7148 4271 7179 4270 7129
4279 7081
TIME...MOT...LOC 1140Z 320DEG 16KT 4264 7074 4257 7134 4266 7167
LocontoThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 23, 4:09 AM EST | Heavy Freezing Spray Advisory | BOX | 30 hr | |
| Jan 23, 3:15 PM EST | Wind Advisory | BOX | Barnstable | 22 hr |
Nearby
Special Weather Statements in Massachusetts, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.